Good day. I would immensely appreciate some feedback, please?
My mom is a relatively healthy 57 year old. She is not overweight. She doesn't drink, or smoke, and she is rarely on medication. A couple days ago, she was experiencing SVT (200 bpm), I believe some pain in her jaw, nausea, and she had felt a discomfort feeling in her left arm for about 2 weeks. We went to the ER, where they did an xray and EKG, and some blood tests. Everything came out fine. They injected her with a drug that begins with the letter D, and that slowed her heart rate, and she said the discomfort in her left arm went away. We were referred to a cardiologist and we have set up an appointment with them. About a 2-3 months ago, she experienced SVT for the first time, and the only symptom that accompanied was nausea, I believe. She said her fast heart rate lasted several hours, and the most recent episode lasted about an hour and half before she was admitted to the ER. So, she has had 2 episodes. The first time she went to a doctor after the episode, but the doctor wasn't concerned about it. Lastly, she was prescribed metoprolol. She then started experiencing the side effects of nausea and fatigue, which she didn't like, and now she doesn't want to take them. I know you guys don't know what's causing this, but I'm wondering, based on this information:
1. Does this sound familiar to something specific that may be going on with her?
2. Are there alternative remedies/preventative measures with less side effects?
4. Could she have also experienced symptoms of heart attack?
1. Unfortunately, t is impossible to diagnose without looking at the rhythm strips/ECG and without a physical exam. However, there are a wide variety of different types of SVTs. Atrial flutter, atrial fibrillation, atrial tachycardia, and AVNRT are some to name a few. What you are describing sounds like it might be an AVNRT -- which is often terminated (and diagnosed) with administration of a medication called adenosine.
2. Depending on the type of SVT, some can be often rate controlled by the use of a beta blocker -- which unfortunately also carry the side effects that you also describe in some people (fatigue, lethargy, etc). If intolerant to this medication or if breakthrough symptoms are occurring -- you may want to consult an electrophysiologist who is well trained in other types of therapies that can be performed (i.e. radio frequency ablation).
3. Any symptoms of chest discomfort, jaw pain, nausea, or shortness of breath are always concerning for underlying coronary disease. If these symptoms are experienced during fast heart rates, it might indicate that there is ongoing ischemia. This is best evaluated by a careful history and physical by your primary physician or cardiologist -- in which further investigation might be warranted by a functional study (stress test, etc).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.